Illinois, 2025Hail and Damaging Winds in Illinois, September 14, 2025
September 14, 2025 · NWS PAH · 8 events in 4 counties and zones
A stationary front was located on the northern edge of the Quad State throughout the day on the 14th. A localized low pressure area over the Quad State helped generate scattered showers and thunderstorms during the afternoon and evening hours on the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $158,000
- Crop damage
- $5,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located on the northern edge of the Quad State throughout the day on the 14th. A localized low pressure area over the Quad State helped generate scattered showers and thunderstorms during the afternoon and evening hours on the 14th. These storms generally tracked southwestward through Southern Illinois, Southeast Missouri, and far Western Kentucky. MLCAPE values were 1000-2000J/kg with DCAPE at 1200-1400J/kg in Southern Illinois. Effective bulk shear was limited to under 30kts. While a couple areas had quarter size hail spotted, straight-line wind damage was the primary severe weather hazard. Particularly robust downburst winds were observed in Franklin and Jackson Counties in Southern Illinois with heavy tree damage to a campground off of Rend Lake and a line of damage from a storm tracking southwestward in Jackson County. A downburst in Saline County overturned and partially destroyed an anchored single-wide trailer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 1:21 PM CST, 2 hours 14 minutes earlier. Its key messages:
- High temperatures through Wednesday will be 7 to 10+ degrees above normal in the middle to upper 90s.
- Lower humidity levels will keep heat indices close to the actual temperatures versus having issues with heat index values.
- Isolated to widely scattered showers/storms are possible this afternoon into tonight. More rain chances are possible later this week.
Area forecast discussion, Sep 14, 1:21 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
221 PM CDT Sun Sep 14 2025
.KEY MESSAGES...
- High temperatures through Wednesday will be 7 to 10+ degrees
above normal in the middle to upper 90s.
- Lower humidity levels will keep heat indices close to the
actual temperatures versus having issues with heat index
values.
- Isolated to widely scattered showers/storms are possible this
afternoon into tonight. More rain chances are possible later
this week.
&&
.DISCUSSION...
Issued at 221 PM CDT Sun Sep 14 2025
Upper-level ridging will linger across the Quad State area through
at least the middle of the week as a trough digs in across the
northern and central Plains. This will keep temperatures well above
normal through much of that time period. In fact, it looks like low
to mid 90s will be the rule through Wednesday and possibly into
Thursday. That is pushing close to 10 degrees above normal. For
comparison, normal highs across the area are in the low to mid 80s
for this time of year. PWATs/moisture is near normal with dewpoints
in the 60s, so heat index values are expected to be fairly close to
the actual temperature. Not that it helps much as it is still HOT!!
A few showers and storms are possible (15-20% chance) this afternoon
and again Monday afternoon. The greatest focus will likely be over
SEMO, far southern IL and far western KY. Otherwise, the next best
chance for showers and storms will arrive Friday into Saturday as
the aforementioned trough begins to dig farther southeast into the
Quad State area. At the same time, a couple frontal boundaries are
expected to approach or move through the area, bringing a better
chance of showers and storms. Shear and instability doesn't look
overly impressive at this time, but it is worth keeping an eye on
over the next few days. Behind, the frontal boundaries and with the
trough overhead Friday into Saturday, temperatures are expected to
pull back to near normal or right around the mid 80s.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1134 AM CDT Sun Sep 14 2025
VFR conditions expected through much of this TAF issuance. The
exception may be brief reduction in visibility under any
thunderstorms this afternoon, mainly at CGI/PAH. Additionally,
some fog development is possible overnight at the CGI and PAH
sites, largely if rain occurs near the TAF sites. The best
chance of seeing visibility restrictions will be at CGI.
Otherwise, light winds are expected through this issuance.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...KC
AVIATION...KC
Hazardous weather outlook, Sep 14, 1:27 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
227 PM CDT Sun Sep 14 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
227 PM CDT Sun Sep 14 2025 /327 PM EDT Sun Sep 14 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Isolated to widely scattered thunderstorms are possible late this
into this evening. Lightning and brief heavy rainfall are the
main hazards with any thunderstorms.
Patchy fog is possible overnight, mainly across southeast
Missouri into far western Kentucky.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible Thursday through Saturday. It is too
early to determine if the storms will be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Thunderstorm Wind, Franklin
- When
- September 14, 3:35 PM CST to 3:50 PM CST
- Where
- Franklin County, 2.37 mi ENE of Rend City to 2.59 mi ENE of Orient
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 38.040, -88.938
A powerful storm tracked southward through Franklin County. The worst of the damage was at the South Marcum Campground on Rend Lake where numerous trees fell, including a group of half a dozen large trees. One of the trees at South Marcum Campground fell onto an RV. A tree was blown down at a residence south of Benton, with the top of the tree landing on a deck. Another tree fell along I-57 southbound between Benton and West Frankfort.
Hail, Franklin
- When
- September 14, 3:44 PM CST
- Where
- Franklin County, 1.34 mi WSW of Benton Muni Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.991, -88.952
Hail up to the size of quarters was reported on the west side of Benton.
Thunderstorm Wind, Jackson
- When
- September 14, 5:01 PM CST to 5:14 PM CST
- Where
- Jackson County, 0.88 mi NW of Barr to 1.25 mi N of Etherton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.760, -89.280
A powerful storm moved southwestward in Jackson County, producing several wind damage reports. Trees were downed along Country Club Road near the Murphysboro Walmart with power knocked out in the surrounding area. A tree was blown down across Pump House Road, just north of Chautauqua Road. Finally, broadcast media reported a tree blown down near IL-127, north of Etherton.
Thunderstorm Wind, Jackson
- When
- September 14, 5:04 PM CST
- Where
- Jackson County, 1.72 mi SE of Barr
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 37.733, -89.246
A large tree fell through a mobile home on New Era Road just north of Highway 13.
Hail, Jackson
- When
- September 14, 5:05 PM CST
- Where
- Jackson County, 1.5 mi SSE of Barr
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.732, -89.255
Hail measured to quarter size was reported on the west side of Carbondale.
Thunderstorm Wind, Union
- When
- September 14, 5:24 PM CST to 5:35 PM CST
- Where
- Union County, 0.34 mi NW of Cobden to Jonesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.533, -89.255
Several power outage reports were made from Cobden and Jonesboro as the thunderstorm outflow boundary swept through northern Union County. Distance from the storm core suggests wind was the predominant cause rather than lightning.
Thunderstorm Wind, Saline
- When
- September 14, 5:50 PM CST
- Where
- Saline County, 1.25 mi ENE of Pankeyville
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $75,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.706, -88.508
Delayed report. An anchored single-wide trailer was overturned and partially collapsed by thunderstorm downburst winds on Brier Creek Road. Nearby mature corn rows were also blown down. Thunderstorm winds are estimated to be around 80 to 90 mph.
Thunderstorm Wind, Franklin
- When
- September 14, 6:40 PM CST
- Where
- Franklin County, 1.03 mi WSW of North City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.994, -89.067
A couple of trees were blown down in North City by thunderstorm winds. Nearby wind speeds were estimated at 50-60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, September 14, 2025$2.1 million · EF2 · 26 events
- Hail and Damaging Winds in Missouri, September 14 to 17, 2025$51,000 · 1.25 in hail · 17 events
- Tornadoes and Damaging Winds in South Dakota, September 14, 2025EF1 · 9 events
- Hail and Damaging Winds in Nebraska, September 14, 20251.25 in hail · 15 events
- Damaging Winds in Montana, September 14, 2025$1,000 · 56 kt wind · 6 events
- Damaging Winds in Minnesota, September 14, 202565 kt wind · 4 events
- Hail in Kansas, September 14, 20250.88 in hail · 3 events
- Damaging Winds in Iowa, September 14, 202556 kt wind · 3 events
- Damaging Winds in North Dakota, September 14, 202553 kt wind · 3 events
- Damaging Winds in South Dakota, September 14, 202563 kt wind · 2 events
- Hail in Kansas, September 14, 20251 in hail · 2 events
- Damaging Winds in Tennessee, September 14, 2025$4,000 · 50 kt wind · 2 events